Aa
A
A
A
Close
Lyme Disease Community
2.12k Members
Avatar universal

FDA : Safety Announcement for acetaminophen (Tylenol)

Posted as FYI only. I take acetaminophen daily which is layered in with a pain pill I take.

This is noted as 'rare' and won't affect many people. But it is notable.

http://www.fda.gov/Drugs/DrugSafety/ucm363041.htm

Snip
"Safety Announcement
[8-1-2013]  The U.S. Food and Drug Administration (FDA) is informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions.  These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal.  Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products. "
end snip

Q9.  Are there certain people who may be at higher risk of experiencing serious skin reactions when taking acetaminophen?

A.  No.  There do not appear to be certain people who are at higher risk.  Serious skin reactions can occur in anyone taking acetaminophen, and there is no way to predict who might be more likely to experience them.  These reactions can occur with first-time use of acetaminophen or after it has been taken many times before.

Q10.  If I don't want to take a chance by using acetaminophen, what other pain relievers/fever reducers would be an option for me to take?

A.  Serious skin reactions with acetaminophen are rare.  The same kind of reactions can occur with other pain relievers and fever reducers, such as non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen and naproxen.  The risk of serious skin reactions is already described in the warnings section of these drug labels.  Talk to your health care professional or pharmacist if you have questions or concerns about using acetaminophen or would like them to recommend another medicine.

http://www.fda.gov/Drugs/DrugSafety/ucm363045.htm#Q9
**********************************************

"FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions.  FDA regulates OTC products containing acetaminophen differently from the prescription products, and the Agency also will work with OTC manufacturers to address this safety issue."
******************************

[What I haven't been able to find out is --- if the longer one stays on acetaminaphen would a person be more likely  to develop this, IF they were susceptible]

Forbes has an article also:
http://www.forbes.com/sites/robertglatter/2013/08/02/rare-but-serious-skin-rashes-from-acetaminophen-fda-says/
0 Responses
Have an Answer?
Top Infectious Diseases Answerers
1415174 tn?1453243103
CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.
Dr. Jose Gonzalez-Garcia provides insight to the most commonly asked question about the transfer of HIV between partners.
Before your drop a dime at the pharmacy, find out if these popular cold and flu home remedies are a wonder or a waste
Fend off colds and the flu with these disease-fighting foods